Tel: 01884 831300
Opening Times: 8.30am-6.30pm
If your child develops rheumatic fever, your GP will refer them to a paediatrician.
As rheumatic fever is very rare in England, they may also be referred to a doctor with experience of treating the condition, so a treatment plan can be drawn up.
This may involve visiting a hospital or specialist clinic in one of the larger cities in England.
Most people with rheumatic fever are well enough to be treated at home, but regular hospital visits may be needed so the person's heart can be closely monitored.
There's currently no cure for rheumatic fever, but you can take steps to ensure your child feels as comfortable as possible and reduce the risk of serious complications. For example, it's possible to:
Anti-inflammatory medications can be used to relieve symptoms of joint pain, swelling (arthritis) and, in severe cases, reduce inflammation of the heart.
The use of aspirin isn't usually recommended in children under the age of 16 because there's a small risk of it causing Reye's syndrome, a potentially fatal condition that can lead to liver and brain damage.
However, an exception is often made for rheumatic fever because most children only need to take a low-dose aspirin for one to two weeks, and it has proved very successful in relieving symptoms. Most healthcare professionals believe the benefits of using aspirin to treat rheumatic fever far outweigh the risks.
If electrocardiogram (ECG) results show inflammation of the heart, a type of steroid medication called prednisolone will usually be recommended.
Prednisolone is usually given in tablet form as a course lasting two to six weeks. Side effects include headache, dizziness, problems sleeping and weight gain. These side effects should pass once the course is finished.
It's important to get rid of any streptococcus bacteria left in your child's body from the infection. It's also important to prevent any streptococcus bacteria picked up after the initial infection settling in the throat and causing another streptococcal throat infection. This is because further throat infections may lead to another episode of rheumatic fever.
Repeated episodes of rheumatic fever increase the risk of causing permanent heart damage. Antibiotic injections (intravenous or intramuscular) every two to three weeks over the course of many years are usually recommended.
The current recommendations state that if your child:
It's very important that your child doesn't miss an antibiotic injection. If they do, you must arrange for them to get the next injection as soon as possible.
Remember to tell your doctor or nurse if your child is going overseas, on holiday, away for a while, or you're moving house. The doctor or nurse will be able to arrange ongoing treatment for your child.
Your child should never stop antibiotic treatment without discussing it first with your doctor.
With proper care and regular antibiotic injections, most children with rheumatic fever are able to lead a normal life.
The important thing is to make sure your child never has another attack of rheumatic fever. The only way to do this is to make sure they have their regular antibiotic injections.
Plenty of bed rest is recommended because it will help reduce the strain on the heart and ease some of the symptoms, such as shortness of breath and persistent tiredness.
Your child can slowly start to increase their activity levels as they begin to recover. The doctor in charge of your child’s care will be able to make more detailed recommendations.
If your child has episodes of Sydenham chorea (uncontrollable physical jerking and emotional outbursts), moving them into a calm, quiet environment, such as a darkened bedroom, can help improve their symptoms.
Medication may be recommended if the episodes are severe. Medicines originally designed to treat epilepsy, such as carbamazepine and valproic acid, are usually effective in treating Sydenham chorea.
However, if the dose is too high, these medicines can cause side effects similar to being drunk, including dizziness, double vision and vomiting.
If your child experiences any of these symptoms, contact the doctor in charge of their care so that their dosage can be revised.